Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 45, NWS Tucson, AZ

July 29, 2006Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 29, 2006, 7:52 PM MST for Pima County, Arizona. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2006, 7:52 PM MST (02:52 UTC)
Expired
Jul 29, 2006, 7:45 PM MST
In force
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 85 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2006-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2006-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
541 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1283 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 300255
FFWTWC
AZC019-300345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
752 PM MST SAT JUL 29 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITY OF SELLS

* UNTIL 845 PM MST

* AT 746 PM MST...A TRAINED WEATHER SPOTTER REPORTED THAT HIGHWAY 86 
  WAS IMPASSABLE JUST WEST OF SELLS. NATIONAL WEATHER SERVICE 
  DOPPLER RADAR HAS INDICATED RAINFALL RATES IN EXCESS OF 2 INCHES 
  PER HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  SELLS...THREE POINTS AND KITT PEAK.

MOTORISTS ARE URGED TO PROCEED WITH CAUTION.

LAT...LON 3223 11123 3221 11201 3164 11200 3154 11117

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:20 PM MST, 5 hours 32 minutes earlier.

Area forecast discussion, Jul 29, 2:20 PM MST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
220 PM MST SAT JUL 29 2006

.SYNOPSIS...THE COMBINATION OF A VERY MOIST AIR MASS AND NEARLY
STATIONARY LOW PRESSURE SYSTEM OVER WEST CENTRAL NEW MEXICO WILL
RESULT IN MORE RAINFALL ACROSS SOUTHEAST ARIZONA. THIS UPPER LOW
WILL EVENTUALLY TRACK EAST OF THE REGION...BUT UNTIL THEN FLASH
FLOOD AND RIVER FLOODING WILL BE A CONCERN THROUGH MONDAY.
&&

.DISCUSSION...FLASH FLOOD AND RIVER FLOODING WILL BE THE MAIN
CONCERNS THROUGH AT LEAST MONDAY AS A SLOW MOVING UPPER LOW
INTERACTS WITH A VERY MOIST AIRMASS OVER ARIZONA. SEVERAL AREAS LAST
NIGHT AND EARLIER THIS MORNING RECEIVED ANYWHERE FROM .5 OF AN INCH
TO OVER 3.0 INCHES IN A 12 HOUR PERIOD. REFER TO THE LATEST
RAINFALL AMOUNTS UNDER AWIPS HEADER PHXPNSTWC OR WMO HEADER NOUS45
FOR SPECIFIC 12 HOUR TOTALS. NEEDLESS TO SAY...THIS HEAVY RAINFALL
RESULTED IN RUNOFF PROBLEMS WITH SEVERAL CITY AND COUNTY ROADS
CLOSED DUE TO THE FLOODED LOW WATER CROSSINGS. AS OF 2 PM
MST...RADAR INDICATED THAT MOST OF THE RAIN SHOWERS HAD ENDED OR
DIMINISHED IN AREAL COVERAGE. HOWEVER...THIS BREAK IN THE RAINFALL
SHOULD NOT LAST FOR LONG. LATEST MODELS WERE IN AGREEMENT WITH
KEEPING RAIN CHANCES RATHER HIGH FOR SOUTHEAST ARIZONA THROUGH
MONDAY...ALTHOUGH THE DETAILS IN THE NAM AND GFS SOLUTIONS WERE
DIFFERENT. THE NAM SUGGESTED THAT AN INVERTED TROUGH OVER MEXICO
WILL PLAY A MORE IMPORTANT ROLE IN OUR WEATHER THAN THE UPPER LOW
SPINNING OVER WEST CENTRAL NEW MEXICO. THE NAM MOVES THIS INVERTED
TROUGH NORTHWARD TONIGHT THROUGH EARLY MONDAY. THIS EVENTUALLY KICKS
THE UPPER LOW OVER NEW MEXICO EASTWARD. ON THE OTHER HAND...THE GFS
MODEL KEEPS THE INVERTED TROUGH OVER MEXICO WITH THE UPPER LOW OVER
WEST CENTRAL NEW MEXICO REMAINING SOMEWHAT STATIONARY THROUGH MONDAY
MORNING. AT ANY RATE...BOTH MODELS INDICATED A CONTINUED THREAT OF
HEAVY RAINFALL THROUGH AT LEAST EARLY MONDAY. THE GENERAL TREND FOR
THE HIGHEST RAIN CHANCES HAS BEEN DURING THE LATE EVENING...
OVERNIGHT AND INTO THE EARLY MORNING HOURS. THIS TREND WILL LIKELY
CONTINUE FOR THE REMAINDER OF THIS EVENT. FOR NOW...WILL EXTEND THE
FLASH FLOOD WATCH THROUGH SUNDAY AND ISSUE A FLOOD WATCH FOR
SOUTHEAST PINAL COUNTY TO COVER RIVER FLOOD PROBLEMS THERE. REFER TO
WMO HEADER WGUS65 OR AWIPS HEADER PHXFFATWC FOR INFO ON THE WATCHES.
ALSO...REFER TO WMO HEADER WGUS45 OR PHXFLWTWC FOR RIVER FLOOD
WARNINGS.
&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH PUBLIC ZONES
 AZZ019-030>035 UNTIL 8 PM MST SUNDAY EVENING.
 FLOOD WATCH PUBLIC ZONE AZZ029 UNTIL 8 PM MST SUNDAY EVENING.
&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 29, 3:07 PM MST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
307 PM MST SAT JUL 29 2006

AZZ019-030>035-301030-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
307 PM MST SAT JUL 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

...FLASH FLOOD WATCH UNTIL 8 PM MST SUNDAY EVENING...

.DAY ONE...TONIGHT

ALTHOUGH THE RAIN HAD DIMINISHED ACROSS THE AREA EARLY THIS
AFTERNOON...A VERY MOIST AIR MASS COMBINED WITH AN UPPER LOW OVER
WEST CENTRAL NEW MEXICO WILL RESULT IN MORE RAINFALL TONIGHT.
RAINFALL THE PAST FEW DAYS HAD RESULTED IN SATURATED SOILS AND
FLOWING WASHES ACROSS MUCH OF SOUTHEAST ARIZONA. ANY ADDITIONAL
RAINFALL TONIGHT WILL LIKELY CAUSE FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COMBINATION OF A VERY MOIST AIR MASS AND NEARLY STATIONARY
LOW PRESSURE SYSTEM OVER WEST CENTRAL NEW MEXICO WILL RESULT IN
MORE RAINFALL ACROSS SOUTHEAST ARIZONA. THIS UPPER LOW WILL
EVENTUALLY TRACK EAST OF THE REGION...BUT UNTIL THEN FLASH FLOOD
AND RIVER FLOODING WILL BE A CONCERN THROUGH MONDAY. A MORE
TYPICAL THUNDERSTORM PATTERN CAN BE EXPECTED TUESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ029-301030-
SOUTHEAST PINAL COUNTY-
307 PM MST SAT JUL 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

...FLOOD WATCH IN EFFECT UNTIL 8 PM MST SUNDAY...

.DAY ONE...TONIGHT

HEAVY RAINFALL FROM LAST NIGHT AND THE PAST FEW DAYS HAD RESULTED
IN SIGNIFICANT FLOWS ON THE GILA...SANTA CRUZ...AND SAN PEDRO
RIVERS TODAY. ADDITIONAL RAINFALL TONIGHT AND EARLY SUNDAY MAY
CAUSE SOME PEAKS IN THE FLOW THROUGH 8 PM SUNDAY EVENING. PERSONS
AROUND CHUICHU ADN ELOY SHOULD MONITOR CONDITIONS ON THE SANTA
CRUZ CLOSELY. ALSO PERSONS AROUND MAMMOTH NEAR THE SAN
PEDRO RIVER...ALONG THE ARAVAIPA CREEK...AND NEAR KELVIN ON THE GILA
RIVER SHOULD MONITOR FLOWS CLOSELY TONIGHT AND EARLY MONDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COMBINATION OF A VERY MOIST AIR MASS AND NEARLY STATIONARY
LOW PRESSURE SYSTEM OVER WEST CENTRAL NEW MEXICO WILL RESULT IN
MORE RAINFALL ACROSS SOUTHEAST ARIZONA. THIS UPPER LOW WILL
EVENTUALLY TRACK EAST OF THE REGION...BUT UNTIL THEN FLASH FLOOD
AND RIVER FLOODING WILL BE A CONCERN THROUGH MONDAY. A MORE
TYPICAL THUNDERSTORM PATTERN CAN BE EXPECTED TUESDAY THROUGH
FRIDAY.
.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 1:50 AM MSTFlash Flood WarningTWCGraham
Jul 30, 3:28 AM MSTFlash Flood WarningTWCCochise, Graham32 min
Jul 30, 4:07 AM MSTFlash Flood WarningTWCPima113 min
Jul 30, 4:55 AM MSTFlash Flood WarningTWCCochise, Graham35 min
Jul 30, 6:49 AM MSTFlash Flood WarningTWCPima71 min
Jul 30, 4:10 PM MSTFlash Flood WarningTWCSanta Cruz24 hr

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.